Format

Send to

Choose Destination
Arch Ophthalmol. 1994 Oct;112(10):1320-4.

Treatment of acquired nystagmus with botulinum neurotoxin A.

Author information

1
Wilmer Ophthalmological Institute, Johns Hopkins University School of Medicine, Baltimore, Md.

Abstract

OBJECTIVE:

Acquired nystagmus may cause oscillopsia and in some cases decreased visual acuity. Such symptoms may be debilitating. We evaluated the efficacy of retrobulbar botulinum neurotoxin A in the visual rehabilitation of patients with acquired symptomatic nystagmus.

PATIENTS:

Adults with acquired nystagmus from multiple sclerosis or brain-stem hemorrhage were recruited for this treatment study. Eligible patients were unable to perform visual tasks that they had performed prior to the onset of the nystagmus.

DESIGN AND INTERVENTION:

A prospective study evaluated the results of the retrobulbar injection of 25 to 30 U of botulinum neurotoxin A. Patients underwent testing of visual function, including eye movement recordings before and after initial injections. Patients were followed up for changes in their visual function for at least 6 months following the last injection.

RESULTS:

Six patients (nine eyes) with acquired nystagmus were treated with a series of 17 injections of retrobulbar botulinum neurotoxin A. Each patient had subjective and objective improvement in distance visual acuity following the injection. A reduction in the amplitude of the nystagmus was seen following each of the injections, but the frequency of the nystagmus was generally unchanged. Visual improvement usually lasted no more than 8 weeks. However, improvement persisted for 6 months after injection in two patients with oculopalatal myoclonus.

CONCLUSION:

Botulinum neurotoxin A transiently improves the visual function of patients with acquired nystagmus. For patients with oculopalatal myoclonus the improvement seems to last longer, about 6 months in two patients.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center